Florida, 2020

Tornadoes and Flooding in Florida, June 6, 2020

June 6, 2020 · NWS TBW · 11 events in 5 counties and zones

Tropical Storm Cristobal developed in the southern Gulf of Mexico on June 1 before moving north and making landfall in southeast Louisiana on June 7. Effects across the FL peninsula associated with the eastern periphery of the tropical storm included heavy rainfall, gusty winds and a few tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$70,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TBW wrote it up.

Tropical Storm Cristobal developed in the southern Gulf of Mexico on June 1 before moving north and making landfall in southeast Louisiana on June 7. Effects across the FL peninsula associated with the eastern periphery of the tropical storm included heavy rainfall, gusty winds and a few tornadoes.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 6, 8:00 AM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Jun 6, 8:00 AM EST, 3 hours 30 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
900 AM EDT Sat Jun 6 2020

.DISCUSSION...
Heaviest showers and an isolated thundestorm just south of the
area are lifting north right along the coast from Pasco county
south. Areas of light rain are in place elsewhere across the area.
Showers will continue to lift over the area through the morning,
with a few embedded thunderstorms also possible mainly in the
afternoon. Current forecast is on track with continued numerous to
widespread showers and isolated thunderstorms possible through the
weekend. Highs in the 80s this afternoon. Flood watch, Storm Surge
Watch for Hernando county north, and coastal flood statements/rip
current/high surf advisory all continue with no changes.

&&

.AVIATION...
A band of mainly heavy showers is moving north right along the
coast and will intermittently impact the terminals through the
morning. Generally E/SE flow will increase this afternoon and
become a bit more southerly across the southern terminals as the
chance for some thunderstorms increases.

&&

.MARINE...
SCA continues as the winds and seas continue to increase with
Cristobal in the central Gulf. E/SE flow continues across the
waters with seas of 10-12 feet. Winds and seas diminish Monday,
with ridging building in then through the rest of the period. No
major changes for the update.

&&

.Preliminary Point Temps/PoPs...
TPA  84  77  87  77 /  70  70  60  50
FMY  86  78  88  77 /  60  40  40  50
GIF  83  76  85  74 /  70  60  60  40
SRQ  85  77  88  76 /  70  60  60  50
BKV  84  73  87  73 /  70  70  70  40
SPG  85  78  88  77 /  70  70  60  50

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk from 2 PM EDT this afternoon through
     Monday evening for Coastal Charlotte-Coastal Hillsborough-
     Coastal Lee-Coastal Manatee-Coastal Sarasota-Pinellas.

     Flood Watch through Sunday evening for Coastal Charlotte-Coastal
     Citrus-Coastal Hernando-Coastal Hillsborough-Coastal Lee-
     Coastal Levy-Coastal Manatee-Coastal Pasco-Coastal Sarasota-
     DeSoto-Hardee-Highlands-Inland Charlotte-Inland Citrus-
     Inland Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-Polk-
     Sumter.

     High Surf Advisory from 2 PM this afternoon to 2 PM EDT Monday
     for Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

Gulf waters...Small Craft Advisory until 2 PM EDT Monday for
     Waters from Bonita Beach to Englewood FL out 20 to 60 NM-Waters
     from Englewood to Tarpon Springs FL out 20 to 60 NM-Waters from
     Tarpon Springs to Suwannee River FL out 20 to 60 NM.

     Small Craft Advisory from 2 PM this afternoon to 8 AM EDT Monday
     for Coastal waters from Bonita Beach to Englewood FL out 20
     NM-Coastal waters from Englewood to Tarpon Springs FL out
     20 NM-Coastal waters from Tarpon Springs to Suwannee River
     FL out 20 NM.

&&

UPDATE/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
UPPER AIR...72/Noah
DECISION SUPPORT/RADAR...13/Oglesby
Hazardous weather outlook, Jun 6, 3:48 AM EST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
448 AM EDT Sat Jun 6 2020

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-062100-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-
448 AM EDT Sat Jun 6 2020

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...FLOOD IMPACT...
Numerous to widespread showers with isolated thunderstorms today
will cause locally heavy rainfall. The heavy rain will produce
flooding of low lying and poor drainage areas as well as the
ponding of water on roadways. Motorists should exercise caution.

...COASTAL FLOOD IMPACT...
Conditions will be favorable for coastal flooding along the west
coast of Florida beginning late tonight, mostly along the Nature
Coast. A Storm Surge Watch is in effect for Levy, Citrus, and
Hernando counties, and a Coastal Flood Statement is in effect for
Pasco County south through Lee County.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches beginning
this afternoon.

...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with seas of up to 10 feet will
create hazardous boating conditions for small craft operators over
the Gulf waters.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

...FLOOD IMPACT...
Locally heavy rainfall is expected again on Sunday. The heavy
rain could produce flooding of low-lying and poor drainage areas
as well as the ponding of water on roadways. Motorists should
exercise caution.

...COASTAL FLOOD IMPACT...
Conditions will be favorable for coastal flooding through Monday.
Coastal residents should be alert for later statements or
warnings...and take action to protect property.

...RIP CURRENT IMPACT...
High surf will produce rip currents along area beaches through at
least Monday.

...MARINE IMPACTS...
Wind speeds of 20 to 25 knots with seas of up to 12 feet will
create hazardous boating conditions for small craft operators over
the Gulf waters through Monday.

...RIVER FLOOD IMPACT...
The Manatee River near Myakka Head is forecast to reach flood
stage by Sunday morning. Residents living along rivers or faster
flowing streams should remain aware of water levels and be ready
to move to higher ground should flooding be observed.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

Fleming

In the hours before

Special weather statement, Jun 6, 9:42 AM EST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1042 AM EDT Sat Jun 6 2020

FLZ165-265-061515-
Inland Lee-Coastal Lee-
1042 AM EDT Sat Jun 6 2020

...Funnel Clouds Possible in Lee County...

At 1039 AM EDT, a strong thunderstorm was located over North Naples,
or near Bonita Springs, moving north at 30 mph.

Locations impacted include...
Cape Coral, Fort Myers, Bonita Springs, Lehigh Acres, Southwest
Florida Airport, and Page Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm was developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Tampa Bay on
Facebook and Twitter.

LAT...LON 2633 8182 2633 8185 2634 8192 2661 8205
      2673 8157 2642 8156 2642 8166 2632 8166
      2632 8169 2631 8169 2631 8182
TIME...MOT...LOC 1439Z 165DEG 29KT 2625 8176

TBW
Special weather statement, Jun 6, 10:11 AM EST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1111 AM EDT Sat Jun 6 2020

FLZ151-155-251-255-061545-
Inland Manatee FL-Coastal Manatee FL-Coastal Hillsborough FL-
Inland Hillsborough FL-
1111 AM EDT Sat Jun 6 2020

...Funnel Clouds Possible in Manatee and Hillsborough Counties...

At 1109 AM EDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 13 miles east of Palmetto, moving north at 30 mph.

Winds in excess of 40 mph will be possible with this storm.  Funnel
clouds are also possible.

Locations impacted include...
Tampa, Brandon, Fish Hawk, Greater Sun Center, Palm River-Clair Mel,
Macdill Air Force Base, Riverview, Ruskin, Parrish, East Lake-Orient
Park, Gandy, Ellenton, Feather Sound, South Tampa, Lake Manatee State
Park, University Of Tampa, Peter O Knight Airport, Boyette, Wimauma
and Valrico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm was developing in an environment favorable for the
formation of funnel clouds. Stay tuned to NOAA weather radio and
local media for additional updates and possible warnings.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Tampa Bay on
Facebook and Twitter.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2796 8265 2799 8224 2739 8222 2740 8247
      2773 8257 2779 8251 2790 8263
TIME...MOT...LOC 1509Z 173DEG 25KT 2752 8235

TBW

The radar

The Tampa radar (KTBW), 16 km away, was scanning. The volume nearest the first event began at 16:29 UTC.

Open the radar archive at this moment

Event by event

6 flood, 3 tornado, 2 funnel cloud. Local standard time, as filed.

Flood, Hillsborough

When
June 6, 11:30 AM EST
Where
Hillsborough County, 0.61 mi W of Gibsonton to 0.48 mi W of Gibsonton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
27.850, -82.380

Street flooding near US 301 and Gibsonton Drive, road barely passable.

Funnel Cloud, Hillsborough

When
June 6, 11:32 AM EST
Where
Hillsborough County, 3.05 mi W of Lithia
Reported by
Trained Spotter
Coordinates
27.850, -82.220

Trained Skywarn spotter reported a broad rotation funnel cloud over Fish Hawk.

Flood, Manatee

When
June 6, 11:40 AM EST
Where
Manatee County, 1.96 mi WSW of Oak Knoll to 1.65 mi ENE of Lake Manatee State Park
Cause
Heavy Rain
Reported by
Utility Company
Coordinates
27.490, -82.310

Public works sent photo of Gamble Creek at bank full. Water on road at intersection of Rye Road and Golf Course Road. One foot of water on road.

Flood, Hillsborough

When
June 6, 11:58 AM EST
Where
Hillsborough County, Thonotosassa to 0.13 mi S of Thonotosassa
Cause
Heavy Rain
Reported by
Public
Coordinates
28.060, -82.300

Report of river and creek overflowing with flooding occurring on cropland, yard, and basement.

Funnel Cloud, Sumter

When
June 6, 2:40 PM EST
Where
Sumter County, 2.79 mi WSW of Lake Panasoffkee
Reported by
Trained Spotter
Coordinates
28.770, -82.170

Funnel Cloud spotted by trained spotter west of Lake Panasoffkee.

Tornado, Sumter

When
June 6, 4:53 PM EST to 4:58 PM EST
Where
Sumter County, 1.21 mi E of Linden to 1.32 mi E of Linden
Rating
EF0
Path length
0.25 mi
Path width
75 yd
Reported by
Trained Spotter
Coordinates
28.570, -82.010

Trained spotter reported a quick tornado touch down on Hwy 50 picking up dirt. No damage was reported.

Tornado, Pinellas

When
June 6, 4:59 PM EST to 5:04 PM EST
Where
Pinellas County, 1.23 mi W of Clearwater to 1.05 mi NW of Clearwater
Rating
EF0
Path length
0.91 mi
Path width
75 yd
Property damage
$30,000
Reported by
Public
Coordinates
27.978, -82.770

Social media picture of trees on vehicles on Long Street near Ridge Ave. More trees downed near Gentry St. and Ridge Ave. Also damage near North Keene road and Sunset Point Rd, garage wall pushed in and additional tree damage.

Tornado, Sumter

When
June 6, 5:20 PM EST to 5:25 PM EST
Where
Sumter County, 3.02 mi W of Oxford to 2.85 mi W of Oxford
Rating
EF0
Path length
0.51 mi
Path width
75 yd
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
28.930, -82.080

One barn damaged and home with roof damage at CR466 and CR227.

Flood, Sarasota

When
June 6, 5:58 PM EST
Where
Sarasota County, 0.92 mi SW of Sunnyland to 1.01 mi SW of Sunnyland
Cause
Heavy Rain
Reported by
Public
Coordinates
27.270, -82.510

Street and road flooding being reported. Street closed with vehicles stranded.

Flood, Sarasota

When
June 6, 6:07 PM EST
Where
Sarasota County, 1.97 mi WSW of Belspur to 2.08 mi WSW of Belspur
Cause
Heavy Rain
Reported by
Public
Coordinates
27.310, -82.480

Street flooding with street closed and vehicles stranded.

Flood, Sarasota

When
June 6, 7:01 PM EST
Where
Sarasota County, 0.92 mi SE of Osprey to 0.95 mi SE of Osprey
Cause
Heavy Rain
Reported by
Public
Coordinates
27.190, -82.490

River overflowing with yard flooding.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2020Every state in 2020This day in weather historyThe tornado archive for Florida, 2020Warnings in Florida, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 892123, 892124, 892125, 892126, 892127, 892128, 892156, 892157, 892158, 892159, 892160.